Current Students

Mental health condition

Your study at university can be affected by the state of your mental health.

  1. Feeling overwhelmed
  2. Impacts and effects
  3. Medication
  4. Tips

Feeling overwhelmed

Mental health conditions affect study in many different ways.

These include:

  • poor concentration during tutorials or lectures
  • difficulty getting and staying organised
  • trouble maintaining your motivation
  • missing deadlines or due dates
  • episodes of low confidence
  • anxiety, especially over exams or presentations
  • feeling unsafe or uncomfortable on campus
  • problems relating to other students or staff
  • feeling stressed.

Think about what aspects of study you find most difficult and try to develop strategies to manage them. The Learning Skills Advisors or UniAccess staff are good places to chat about this.

There are things you can do if you are starting to feel overwhelmed:

  • see your doctor or counsellor - ask for an urgent or same day appointment
  • slow down and think about what is overwhelming you
  • decide who to talk to about how to tackle the problem
  • take some time out - stay with supportive friends or family
  • stick to your medication, getting enough sleep and eating meals.
  • do not take on extra stuff.

Sometimes it is a relief to finally know that there is a reason for how you have been feeling or behaving.

For some it allows things to finally fall into place when they can put their finger on what is wrong and access treatment. At the same time, it is perfectly normal to feel a bit unsure about it all.

Impacts and effects

Mental health conditions vary enormously in the impact they have on people as individuals.Most people find that mental illness has a significant affect on their ability to concentrate and focus, organise themselves and keep on task. Being diagnosed with a mental health condition is not as uncommon as you may think.

Around 20 per cent of Australians will experience an episode of mental illness at some time during their lives. Most symptoms can be managed well by medication, counselling, diet and exercise. When you manage your illness well, it is more likely that you will be better able to cope with the day to day stresses of study as well as life.

Educate yourself about symptoms you may have, treatment options and community resources or supports at university. Be careful with information you find on the web. Remember that anybody can create a webpage.Make sure that the websites you go to come from reputable sources.

Back to top

Medication

Medication is usually an important part of managing your condition and allowing you to participate in life and study.

It will greatly reduce symptoms and give you an edge to start making changes to your life in a positive way. It has the added advantage of generating a feeling of wellbeing as well as making it easier to get out of bed in the morning.

Medication can take a couple of weeks to start working. You may need frequent regular visits to your doctor to sort it out so when you are on medication a good working relationship with your doctor is very important. The GPs in the Medical Centre can monitor you, if you find it difficult to get back to your specialist regularly. Learn about your medication, how it works, what to expect, side effects and dietary/lifestyle restrictions.

Take your medication only as it has been prescribed to you and don’t give it to anybody else even if they seem to have exactly the same things going on for them as you do.

Going off your medication abruptly is a really bad idea. It can make you really ill, emotionally and physically. If you choose to drink, work out realistically how much you can tolerate. (A big night out with people you don’t know very well is not the time to experiment.)

Back to top

Tips

  • Exams and major deadlines can be enormously stressful. Make sure you have your prescriptions filled before the exam period starts. There is a pharmacy on campus in the Guild Village.
  • Speak to your doctor or counsellor about crunch times throughout the academic year. They understand the pressures and the cycles of student life.
  • Organise study time around when you take your medication. Some medications can cause nausea, headache or can have a tranquilising effect. If you change medication, ask if this involves a ‘wash out‘ period, where you will be un-medicated for a week or two and may feel pretty dreadful. Some extra support from the Disability Office, Counsellor or Guild Education Officer may help with organising the academic side of things.

Back to top